MAUDE Adverse Event Report: OSCOR INC. ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD

OSCOR INC. ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD
Model Number 2200P-47E
Medical Device Problem Codes Device Inoperable (1663); Low impedance (2285); Low Readings (2460)
Health Effect - Clinical Codes Failure of Implant (1924); No Consequences Or Impact To Patient (2199)
Date of Event 08/25/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was in use for treatment.Oscor is the contract manufacturer for the posterior vagal nerve lead.A review of the device history record for this lead identified three rejects during manufacture of this lot number for foreign material.A review of complaints against this lot number identified no additional complaints.The qa in-process and final inspection procedure for this lead indicates the product inspection is performed 100% for the following: verify that the cable end is welded to the inside of connector pin and that there is a crimp on the connector pin, verify that the cable is welded to the distal end of the hull and that the hull is swaged properly without damage, and an overmold inspection is performed to ensure the cable end is welded to the distal electrode.A hi-pot test is done on all units to check for insulation integrity, an electrical inspection is done measuring electrical dc resistance and a pull test is done on the connector to insure it is intact.Measurements are done on the "d" dimension and on the total lead length.The instructions for use (ifu) provide the following warnings: certain medical therapies or procedures may cause injury to the patient, permanent damage to the implant or may turn therapy off; particularly if used in close proximity to the device.Therapies or procedures which may affect the tissue/electrode interface or the neuroregulator may result in dislodgement, loss of therapy or nerve damage.Therapies and procedures that induce current through the lead and neuroregulator could cause nerve damage, burns, heating or pain.Failure to maintain adequate charge of the neuroregulator may result in additional surgery to replace the device.Lead malfunction is listed as a potential adverse event.Lead impedance testing should only be performed using equipment approved by enteromedics since leakage current could injure the patient.Note: during surgery, the lead status (impedance) test must be performed to verify correct placement of the leads.Handle leads with care.Avoid stretching, kinking, or handling with surgical instruments that may cause permanent damage to lead components including the lead body, electrode, conductor, or connector.Do not attempt to bend or modify the electrode during implant.The leads can become entangled or fractured, or the insulation can erode.Avoid using excess lead length in the neuroregulator pocket.Continued therapy with a fractured lead may result in conductor dissolution resulting in pain, inflammation or nerve damage.Per information received by the original equipment manufacturer (oem) enteromedics, the posterior vagal nerve lead exhibited low impedance.This information of low impedance was obtained from the device log data.The data was reviewed for impedance measurements on september 11, 2015 and indicated ring to ring impedance measurements were low.A review of the video of the implant was obtained to evaluate position of ring electrodes.The evaluation completed on september 23, 2015, indicated close proximity of ring electrodes, which may result in reduced impedance measurements.The complaint device was returned to the oem for evaluation.Per the oem, neuroregulator functionality to specifications was confirmed.There was fluid in the neuroregulator port for the posterior lead.Posterior lead was damaged during the explant procedure such that functionality and conformance to specifications could not be evaluated.This report is in response to an fda audit observation received march 17, 2016.The associated mdr number submitted by the oem is 3005025697-2015-00001.
 
Event or Problem Description
It was reported that during final placement of the neuroregulator for the maestro rechargeable system, an alarm indicated low impedance of the posterior lead.The alarm prevented the initiation of therapy.The procedure was completed to the point where medical adhesive covered the lead connection on the neuroregulator; therefore, both the neuroregulator and posterior lead were removed and replaced with alternate components.Implantation of alternate components resolved the low impedance alarms.The reading on the final impedance measurements was somewhat low, so the impedance amplitude setting was not lowered as typically done at implant.There was no report of any adverse patient effects as a result of this event.

Brand Name
ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD
Common Device Name
VAGAL NERVE LEAD
Manufacturer (Section D)
OSCOR INC.
3816 desoto blvd.
palm harbor FL 34683 1816
MDR Report Key5683695
Report Number1035166-2016-00098
Device Sequence Number195711
Product Code PIM
UDI-Device Identifier00857334004286
UDI-Public00857334004286
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2015
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/01/2017
Device Model Number2200P-47E
Device Catalogue Number2200P-47E
Device Lot NumberCR-01897
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2016
Initial Report FDA Received Date05/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR